Alert archive / Arizona / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 21, NWS Flagstaff, AZ

July 18, 2018Yavapai County, Arizona

NWS Flagstaff, AZ issued this severe thunderstorm warning at Jul 18, 2018, 4:12 PM MST for Yavapai County, Arizona. It was in force for 33 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 18, 2018, 4:12 PM MST (23:12 UTC)
Expired
Jul 18, 2018, 4:45 PM MST
In force
33 min
Issued by
NWS Flagstaff, AZ
Area
Storm-based polygon
Hail
1.5 in
Wind
60.0 mph

County Yavapai County, AZ

The radar

The Flagstaff radar (KFSX), 116 km from the middle of the area, began a volume at 23:14 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Phoenix, AZ (KPSR), launched 12:00Z, 11.2 hours before the alert went out and 96 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Phoenix, AZ at 12:00Z on 2018-07-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 709 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Phoenix, AZ at 12:00Z on 2018-07-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -35 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
709 J/kg
Mixed-layer CIN
-175 J/kg
Mixed-layer LCL
1302 m above ground
0-6 km bulk shear
19 kt
0-1 km storm-relative helicity
-35 m²/s²
0-3 km storm-relative helicity
42 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

270 
WUUS55 KFGZ 182312
SVRFGZ
AZC025-182345-
/O.NEW.KFGZ.SV.W.0021.180718T2312Z-180718T2345Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Flagstaff AZ
412 PM MST WED JUL 18 2018

The National Weather Service in Flagstaff has issued a

* Severe Thunderstorm Warning for...
  Yavapai County in west central Arizona...

* Until 445 PM MST

* At 411 PM MST, a severe thunderstorm was located over Crown King 
  and is nearly stationary.

  HAZARD...Ping pong ball size hail and 60 mph wind gusts. 

  SOURCE...Radar indicated. 

  IMPACT...People and animals outdoors will be injured. Expect hail 
           damage to roofs, siding, windows, and vehicles. Expect 
           wind damage to roofs, siding, and trees. 

* Locations impacted include...
  Crown King, Turney Gulch Group Campground and Hazlett Hollow
  Campground.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3428 11245 3429 11229 3412 11228 3412 11246
TIME...MOT...LOC 2311Z 002DEG 4KT 3422 11237 

HAIL...1.50IN
WIND...60MPH
 
$$
1 follow-up statement
537 
WWUS55 KFGZ 182346
SVSFGZ

Severe Weather Statement
National Weather Service Flagstaff AZ
446 PM MST WED JUL 18 2018

AZC025-182354-
/O.EXP.KFGZ.SV.W.0021.000000T0000Z-180718T2345Z/
Yavapai-
446 PM MST WED JUL 18 2018

...THE SEVERE THUNDERSTORM WARNING FOR YAVAPAI COUNTY WILL EXPIRE AT
445 PM MST...
                
The severe thunderstorm near Crown King has weakened and the Severe 
Thunderstorm Warning has expired. Heavy rain was still falling just 
northeast of the Crown King.

LAT...LON 3428 11245 3429 11229 3412 11228 3412 11246
TIME...MOT...LOC 2344Z 002DEG 4KT 3418 11237 

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Flagstaff, AZ wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 18, 3:52 PM MST, 20 minutes earlier.

Area forecast discussion, Jul 18, 3:52 PM MST, 20 minutes before
Area Forecast Discussion
National Weather Service Flagstaff AZ
352 PM MST Wed Jul 18 2018

.SYNOPSIS...Expect a good chance of afternoon and evening showers
and thunderstorms through at least Saturday. The greatest coverage
and highest potential for stronger storms will be over Coconino
and Yavapai counties where areas of heavy rain could lead to
flooding.

&&

.DISCUSSION...Thunderstorms initiated over the San Francisco Peaks
this afternoon with some very impressive rainfall amounts of 4 to
almost 6 inches being reported on the eastern slopes of the peaks.
Storms have pushed southwest of the Mogollon Rim into Yavapai
County which will be the focus for the more centered and stronger
storms this afternoon and evening. Soils are already saturated
here and additional heavy rain could lead to areas of flooding.
Elsewhere will continue to see scattered thunderstorms into this
evening. Storms should begin to dissipate by late this evening.

Similar conditions are forecast on Thursday with atmospheric
conditions changing very little. There will be even less steering
flow meaning storms will be slow moving and have the potential to
produce heavy rain.

By Friday, the subtropical high pressure centers closer to the
Four Corners leaving Arizona in more of a southerly flow pattern
and continued rich monsoon moisture through the upcoming weekend.
Expect daily rounds of afternoon and evening showers and
thunderstorms with storms moving from the south to the north.
Heavy rain and flash flooding will continue to be the great storm
threats.

As the high centers over Arizona by the middle of next week, it's
possible some drier air will move into northern sections of the
state. This could lead to a slight decrease in storm coverage, but
an actual "break" is looking less likely.

&&

.AVIATION...For the 00Z package...Scattered to numerous TSRA will
persist through late this evening before dissipating overnight.
Isolated IFR in +RA in the stronger storms with erratic wind
gusts to 30 kts possible. Scattered TSRA will redevelop aft 17Z
Thursday. Aviation discussion not updated for TAF amendments.

&&

.FIRE WEATHER...An active monsoon pattern with scattered to numerous
thunderstorms each day will continue through the week. Heavy rain
and erratic thunderstorm winds will be the main threats. Outside
of thunderstorms, winds will generally be light.

Saturday through Monday...Thunderstorm chances will continue
each day through the weekend into early next week. There is a
possibility of a slight downturn in activity sometime next week.

&&

.FGZ WATCHES/WARNINGS/ADVISORIES...NONE.

&&

PUBLIC...MCT
AVIATION...MCT
FIRE WEATHER...MCT

For Northern Arizona weather information visit
weather.gov/flagstaff

In the hours before

Special weather statement, Jul 18, 11:29 AM MST, 4 hours 43 minutes before
Special Weather Statement
National Weather Service Flagstaff AZ
1129 AM MST WED JUL 18 2018

AZZ015-181900-
Western Mogollon Rim-
1129 AM MST WED JUL 18 2018

...SIGNIFICANT WEATHER ADVISORY FOR COCONINO COUNTY UNTIL NOON MST...

At 1128 AM MST, National Weather Service Doppler radar was tracking
a strong thunderstorm over Fort Valley, or 7 miles northwest of
Flagstaff. This storm was nearly stationary.

Dime size hail and winds in excess of 30 mph will be possible with
this storm.

Locations impacted include...
Fort Valley.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3532 11173 3525 11165 3520 11170 3525 11182
TIME...MOT...LOC 1828Z 032DEG 3KT 3525 11172
Local storm report, Jul 18, 1:41 PM MST, 2 hours 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
141 PM MST WED JUL 18 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0120 PM     FLASH FLOOD      5 NNW DONEY PARK        35.34N 111.58W
07/18/2018                   COCONINO           AZ   LAW ENFORCEMENT

            FLASH FLOODING IN THE NORTHERN DRAINAGES OF
            THE SCHULTZ FIRE SCAR, MOST IMPACTS FROM
            COPELAND AVE NORTH TO WUPATKI TRAILS. WATER
            OVER ROADS, DRAINAGE DITCHES OVERTOPPED.

&&

BAK
Special weather statement, Jul 18, 2:02 PM MST, 2 hours 10 minutes before
Special Weather Statement
National Weather Service Flagstaff AZ
202 PM MST WED JUL 18 2018

AZZ008-037-182200-
Yavapai County Valleys and Basins-Yavapai County  Mountains-
202 PM MST WED JUL 18 2018

...SIGNIFICANT WEATHER ADVISORY FOR YAVAPAI COUNTY UNTIL 300 PM
MST...

At 200 PM MST, National Weather Service Doppler radar indicated
strong thunderstorms over Downtown Prescott, Prescott Valley and
northward toward the airport. These storms were nearly stationary.

Very heavy rain, hail up to dime size and winds in excess of 30 mph
will be possible with these storms.

Locations impacted include...
Chino Valley, Prescott Valley, Prescott, Downtown Prescott, Prescott
Airport, Indian Hill West Prescott and Prescott Gateway Mall.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3474 11251 3474 11237 3453 11237 3452 11252
TIME...MOT...LOC 2059Z 064DEG 5KT 3456 11244

The office that day

Everything else NWS Flagstaff, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 17, 6:35 PM MSTSevere Thunderstorm WarningFGZCoconino40 min
Jul 17, 6:54 PM MSTFlash Flood WarningFGZCoconino3 hr
Jul 17, 7:26 PM MSTSevere Thunderstorm WarningFGZCoconino49 min
Jul 17, 9:32 PM MSTFlash Flood WarningFGZYavapai3 hr
Jul 17, 10:19 PM MSTSpecial Weather StatementFGZYavapai26 min
Jul 17, 10:52 PM MSTSpecial Weather StatementFGZYavapai38 min
Jul 18, 11:29 AM MSTSpecial Weather StatementFGZ31 min
Jul 18, 12:09 PM MSTSevere Thunderstorm WarningFGZCoconino36 min
Jul 18, 12:22 PM MSTAreal Flood AdvisoryFGZCoconino3 hr
Jul 18, 1:00 PM MSTFlash Flood WarningFGZCoconino3 hr
Jul 18, 1:42 PM MSTFlash Flood WarningFGZYavapai3 hr
Jul 18, 2:02 PM MSTSpecial Weather StatementFGZYavapai58 min
Jul 18, 2:15 PM MSTSevere Thunderstorm WarningFGZYavapai30 min
Jul 18, 2:36 PM MSTSevere Thunderstorm WarningFGZYavapai24 min
Jul 18, 2:44 PM MSTAreal Flood AdvisoryFGZYavapai3 hr
Jul 18, 2:58 PM MSTSevere Thunderstorm WarningFGZYavapai47 min
Jul 18, 4:07 PM MSTAreal Flood AdvisoryFGZYavapai3 hr
Jul 18, 4:58 PM MSTSpecial Weather StatementFGZ47 min

Nearby

Severe Thunderstorm Warnings in Arizona, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.